Pennsylvania, 2018Flash Flooding and Flooding in Pennsylvania, July 22 to 27, 2018
July 22 to 27, 2018 · NWS CTP · 21 events in 10 counties and zones
I persistent upper level flow of moist southerly air brought waves of flooding and flash flooding to the region. Significant flooding was reported across eastern portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
I persistent upper level flow of moist southerly air brought waves of flooding and flash flooding to the region. Significant flooding was reported across eastern portions of the area. Two deaths were also reported, one person was washed away attempting to cross a stream, while a motorist was swept away in flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 6:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 22, 6:57 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
757 PM EDT Sun Jul 22 2018
.SYNOPSIS...
An extensive wet pattern with frequent rounds of rain will
elevate the risk of flooding across parts of central
Pennsylvania this week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*Heavy rain/flash flood risk continues over south central PA
Tracking next band of showers entering York and Lancaster
Counties. With brief heavy downpours in the urban areas issued a
flood advisory. Elsewhere the area is rather quiet right now
with only light showers. With such low FFG values, it won't take
much rainfall to produce or renew any localized flooding across
the region, so will keep the FFA going for now. Previous
discussion...Remote sensing suite from GOES-16 and KCCX/KLWX
WSR- 88D radar depict breaks in the clouds, with destablization
leading to an uptick convection across central/eastern MD invof
Chesapeake Bay. A MCV lifting through NOVA is also helping to
spur storm development. As the vort continues lift northward,
expect precip coverage to increase over south central PA later
this afternoon through the evening, with hires model signal
favoring locally heavy rainfall over parts of the lower to
middle Susquehanna Valley.
Yesterday's +RA has greatly reduced FFG as low as 0.50" in 1hr
in some spots, with additional heavy downpours supporting the
potential for isolated flooding/runoff issues. Issued flash
flood watch for south central PA in coordination with LWX and
WPC, along with a categorical ERO upgrade to MDT risk. Unlike
yesterday, confidence in the QPF details is not as high.
However, the heavy rain signal in the 12Z HREF mean/blend QPF
would place a QPF max very close to where the highest amounts
were recently observed.
In addition to heavy rain threat, storms to the south of the
Mason Dixon line have become strong to locally severe - posing a
risk for gusty to locally damaging winds in storms crossing the
MD line into PA.
Temps stay very mild overnight in a rather moist/muggy airmass.
Anticipate a solid overcast low cloud deck to form across the
area late tonight into Monday morning.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
*Multi-day heavy to excessive rain risk continues over parts of
south central PA
An extensive wet pattern will continue to raise concerns for
flash and small stream flooding through the short term period.
Atmospheric river set-up with deep layer south-southeast flow
will maintain very high PWs and support intense rain rates.
Coordinating an upgrade to MDT risk for the D2 WPC ERO and may
need to continue FF watch.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
By Tuesday, filling upper trough off to our west will remain
nearly stationary or even retrograde a little as strong broad
ridge forms over the western U.S. For PA, long fetch moist
southerly low-level flow continues for much of the week, with
upper flow turning more SW/W. Not much to inhibit daily
convection along this river of high PWAT air over the region,
so very efficient precip producers that could exacerbate
flooding situation after several days of noteworthy rains could
continue to bring potential flooding impacts through much of the
week.
Best daily chances for tstorms shifts to western/central
sections early in the week (as ridge briefly edges in from the
east) before precip shifts eastward Thu as a cold frontal
boundary finally pushes across the state. The weekend looks
drier yet scattered showers may persist.
Though it will be quite muggy, temperatures will be at or
slightly below below normal much of the week.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Modest improvement from MVFR toward VFR still favored through
the afternoon, as low clouds give way to breaks of sun. Additional
showers/convection will impact the southern airfields through
the afternoon/evening with locally heavy downpours. Shower
activity will not be very organized and therefore confidence in
specific terminal impacts is low. Extensive low clouds are
expected tonight into Monday morning with high confidence in
MVFR to IFR/LIFR ceilings between 00-12Z Mon.
.Outlook...
Mon-Fri...Frequent showers/isolated T'storms with associated
MVFR/IFR restrictions. TSRA most numerous in PM.
&&
.HYDROLOGY...
2 to 6 inches of rain in the past 24 hours has produced
significant rises on small streams and creeks. An extensive wet
pattern this week with frequent rounds of rain and daily
downpours will elevate the risk of river (small stream/creek)
flooding through late week.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for PAZ036-056-
057-059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Ross/Steinbugl
SHORT TERM...Ross/Steinbugl
LONG TERM...Ross/RXR
AVIATION...Dangelo
HYDROLOGY...
Hazardous weather outlook, Jul 22, 10:53 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1153 AM EDT Sun Jul 22 2018
PAZ004-005-010-011-017-024-025-033-034-231600-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
1153 AM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An extensive wet pattern with frequent rounds of rain will increase
the risk of flooding through late week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-012-018-019-026>028-035-037-041-042-045-046-049>053-058-
231600-
Potter-Northern Clinton-Northern Centre-Southern Centre-Huntingdon-
Mifflin-Juniata-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1153 AM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Locally heavy rainfall is possible this afternoon and evening, and
could result in isolated flooding. The greatest risk of flooding is
over areas that received heavy rainfall on Saturday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An extensive wet pattern with frequent rounds of rain will increase
the risk of flooding through late week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-057-059-063>066-231600-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1153 AM EDT Sun Jul 22 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An extensive wet pattern with frequent rounds of rain will increase
the risk of flooding through late week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 22, 4:02 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
502 PM EDT SUN JUL 22 2018
PAZ066-222145-
Lancaster PA-
502 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
545 PM EDT...
At 501 PM EDT, Doppler radar indicated a strong thunderstorm over
Mount Vernon, moving north at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Lancaster, Ephrata, Willow Street, New Holland, Akron, Leola,
Paradise, Denver, Reamstown, Rothsville, Strasburg, Quarryville, Gap,
Adamstown, Terre Hill, Churchtown, Leacock, Bareville, Smithville and
Bowmansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3998 7631 4031 7616 4014 7587 4010 7594
4004 7594 3997 7599 3993 7600 3987 7599
3987 7600 3976 7606 3976 7608 3975 7609
TIME...MOT...LOC 2101Z 188DEG 34KT 3984 7604
RXRFlood, Adams
- When
- July 22, 8:00 PM EST to July 23, 12:00 AM EST
- Where
- Adams County, 1.37 mi WSW of Heidlersburg to 2.17 mi S of Guernsey
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.941, -77.173
On Wednesday, July 25th, An 18 year old boy was found deceased along Conewago Creek by Stone Jug Road and Benders Church Road in Butler Township. His family reported him missing on July 23rd, and it is believed he was last seen on Sunday evening.
Flash Flood, Lebanon
- When
- July 23, 3:32 AM EST to 6:30 AM EST
- Where
- Lebanon County, 11.02 mi NE of Hamlin to 14.21 mi E of Greble
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 40.565, -76.235
Numerous roads were closed. Water rescue in Bethel Township near Mount Zion Road and US-22.
Flash Flood, Schuylkill
- When
- July 23, 3:32 AM EST to 6:30 AM EST
- Where
- Schuylkill County, 0.52 mi W of Pine Glen to 1.66 mi NNE of Rock
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.550, -76.390
Numerous flood roads and water rescues were reported. One rescue was noted at Bethel Township and Mt Zion Road and US 22.
Flash Flood, Dauphin
- When
- July 23, 5:00 AM EST to 6:30 AM EST
- Where
- Dauphin County, 1.86 mi NW of Grantville to 1.67 mi S of Pillow
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.396, -76.659
Over 4 inches of rain produced flash flooding. PA Route 443 was closed due to flooding. Bunker Hill Road in Halifix Township was damaged.
Flood, Dauphin
- When
- July 23, 5:00 AM EST to July 27, 5:00 AM EST
- Where
- Dauphin County, 0.74 mi WNW of Hershey Arpt to 0.73 mi SSW of Hoernerstown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.303, -76.683
River flooding along Swatara Creek. Main Street in Hummelstown was closed due to flooding, as was the Duke Street Bridge. Many roads near the river were closed.
Flood, Lebanon
- When
- July 23, 5:00 AM EST to July 27, 5:00 AM EST
- Where
- Lebanon County, 2.61 mi WSW of Syner to 1.98 mi NW of Syner
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.342, -76.628
Widespread flooding along Swatara Creek.
Flood, Dauphin
- When
- July 23, 8:00 PM EST to 9:00 PM EST
- Where
- Dauphin County, 3.08 mi SE of Deodate to 3 mi SSE of Deodate
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.194, -76.585
At 9pm, A 19 year old female attempted to swim across Conewago Creek with her 22 year old relative. She was unable to cross the creek due to the fast current and was swept away. She was found downstream several days later deceased.
Flash Flood, Dauphin
- When
- July 23, 9:04 PM EST to July 24, 2:00 AM EST
- Where
- Dauphin County, 0.52 mi E of Elizabethville to 15.89 mi N of Pillow
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.550, -76.810
Water rescues occurred on Route 209 from Green Street in Washington Township through Cedar Street in Elizabethville as a result of several vehicles driving into floodwaters. Furthermore, Route 225 was closed from Winter Avenue to Bechtel Road as a result of floodwaters. Route 443 was also closed from Mumma Road in West Hanover to Appleby Road in East Hanover as a result of flooding rains. In Middletown by Chestnut Alley to Locust Avenue, and Bradford Avenue to Wayne Avenue, local residents were evacuated as a result of rising waters across Lower Swatara Township.
Flash Flood, Lycoming
- When
- July 23, 10:34 PM EST to July 24, 2:30 AM EST
- Where
- Lycoming County, Unityville to 5.26 mi WNW of Lairdsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -76.520
On Beauty Run, floodwaters were flowing through backyards.
Flood, Clinton
- When
- July 23, 11:30 PM EST to July 24, 4:00 AM EST
- Where
- Clinton County, 0.52 mi E of Mill Hall to 0.81 mi ESE of Mill Hall
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.100, -77.490
Fishing Creek flooded into nearby fields.
Flash Flood, York
- When
- July 24, 9:20 PM EST to July 25, 12:15 PM EST
- Where
- York County, 1.27 mi ENE of Jefferson to 1.41 mi N of Loganville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.830, -76.830
Flooding occurred on Green Valley Road, near Meyers Road. Flooding also occurred onto Indian Rock Dam Road as a result of high waters from Codorus Creek. Codorus Creek also flooded onto Trinity Road.
Flood, Lycoming
- When
- July 24, 10:52 PM EST to July 25, 3:45 AM EST
- Where
- Lycoming County, 1.04 mi E of Picture Rocks to 3.33 mi S of North Mtn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -76.710
US-220 was closed north of Picture Rocks. Numerous additional roads were also closed in eastern Lycoming county, as a result of flooding occurring alongside Muncy Creek.
Flood, Dauphin
- When
- July 24, 10:52 PM EST to July 25, 3:45 AM EST
- Where
- Dauphin County, 1.26 mi WSW of Lykens to 0.73 mi SSE of Williamstown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.560, -76.700
Flooding resulted in more than forty roads being closed county wide. The flooding also led to water rescues at Trailer Park near Sunset and Sunrise Drive. In Derry Township several residents were trapped as a result of floodwaters.
Flood, Lancaster
- When
- July 24, 11:52 PM EST to July 25, 3:45 AM EST
- Where
- Lancaster County, 0.53 mi W of Klinesville to 0.7 mi SSW of Florin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.050, -76.510
A landslide closed PA-441 both ways between Old Chickies Hill Road and Klinesville Road in West Hempfield Township.
Flood, Schuylkill
- When
- July 24, 11:52 PM EST to July 25, 3:45 AM EST
- Where
- Schuylkill County, 0.69 mi N of Tower City to 1.35 mi SSW of Orwin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -76.550
Floodwaters 3-4 deep were over US-209. State Road 325/Gold Mine Road was closed.
Flood, York
- When
- July 24, 11:52 PM EST to July 25, 3:45 AM EST
- Where
- York County, 0.87 mi NW of York to 0.07 mi SE of Neiman
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.960, -76.730
Road closures as a result of floodwaters occurred by Glen Rock Road, south of York. Closures also occurred with Betty Road in Washington Township.
Flood, Lebanon
- When
- July 24, 11:52 PM EST to July 25, 3:45 AM EST
- Where
- Lebanon County, 0.69 mi N of Lebanon to 4.4 mi WNW of Palmyra
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.340, -76.420
Numerous road closures occurred as a result of flooding across the western portion of the county.
Flash Flood, Montour
- When
- July 25, 12:35 AM EST to 5:30 AM EST
- Where
- Montour County, 0.87 mi SW of Danville to 1.26 mi ENE of Ridgeville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.960, -76.610
Numerous roads were closed across the county as a result of floodwaters.
Flash Flood, Columbia
- When
- July 25, 12:35 AM EST to 5:30 AM EST
- Where
- Columbia County, 0.87 mi SW of Roaring Creek to 2.16 mi SSW of Rupert
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.910, -76.430
Water rescues occurred in Locust Township. Residents in Locust Township were unable to leave their homes due to floodwaters.
Flash Flood, Schuylkill
- When
- July 25, 4:27 PM EST to 8:30 PM EST
- Where
- Schuylkill County, Frackville to 1.52 mi N of Friedensburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.780, -76.230
A water rescue occurred on South Lehigh Avenue. Park Road and Spain Road were closed due to flooding. North Tulpehocken Street was closed in Pine Grove Borough. State Route 209 was also closed both ways as a result of flooding. Little Manahoy Creek flooded onto South 3rd Street in Frackville. Flooding from Little Manahoy Creek impacted one home or more. Rain also washed out Gordon Mountain Road.
Flash Flood, York
- When
- July 25, 4:27 PM EST to 8:30 PM EST
- Where
- York County, 0.53 mi W of Dallastown to 1.33 mi SE of Rinely
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.900, -76.660
Floodwaters were observed across Honey Valley Road near the intersection with South Franklin Street. A water rescue also occurred on Fissels Church Road near Bortner Road and High Valley Lane.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Adams | 2018-07-22 | 18 | Male | Outside/Open Areas | Direct |
| Flood, Dauphin | 2018-07-23 | 19 | Female | Outside/Open Areas | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 22 to 31, 201840 deaths · 6 events
- Excessive Heat and Heat in Arizona, July 22 to 27, 201825 deaths · 39 events
- Damaging Wind in Florida, July 22, 20181 death · 1 injured · 1 event
- Flash Flooding and Hail in North Carolina, July 22 to 23, 20181 injured · $103,000 · 1 in hail · 34 events
- Strong Wind in New Jersey, July 22, 2018$100,000 · 2 events
- Hail and Damaging Winds in Georgia, July 22, 2018$39,000 · 1 in hail · 8 events
- Damaging Winds in Virginia, July 22, 2018$29,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, July 22, 2018$50,000 · 1 event
- Strong Wind in New York, July 22, 2018$50,000 · 1 event
- Wildfire in Texas, July 22, 2018$40,000 · 1 event
- Flash Flooding in California, July 22 to 23, 2018$31,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22 to 23, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776989, 772789, 773240, 773243, 776991, 776992, 776990, 773249, 773813, 774284, 773814, 774334, 774338, 774311, 774316, 774321, 774330, 773815, 773816, 774271, 774273.